Skip to main content

Health Library

Beware of body-building products, FDA cautions

Aug. 10, 2017—You might think twice before buying certain muscle-boosting products online or in stores. The reason? You could put yourself at risk for everything from bad acne to life-threatening liver damage, according to the U.S. Food and Drug Administration.

Specifically, FDA's concern is with products that contain steroids or steroid-like substances. During a recent seven-year period, the agency reviewed hundreds of reports from people who experienced reactions after using the products.

A laundry list of risks

Many of the body-building products in question are promoted as hormones or alternatives to anabolic steroids and marketed as "dietary supplements," according to FDA. For instance, some of these products may claim that their ingredients enhance or diminish androgen or estrogen. But many of them actually contain anabolic steroids or steroid-like substances.

Anabolic steroids are the drugs infamously abused by some athletes in order to build bigger, stronger muscles or boost performance.

Along with liver damage, anabolic steroids have been linked to many health problems such as:

  • Severe acne.
  • Hair loss.
  • Mood swings, irritability and increased aggression (sometimes called roid rage).
  • Depression.
  • Kidney damage.
  • Heart attack and stroke.
  • Blood clots that form in the lungs or veins deep within areas such as the legs.

A practice known as stacking can also be particularly dangerous. That's when people take two or more products in the hopes of enhancing muscle gains. Stacking may put people at even greater risk for health problems.

What should you do?

FDA's advice is simple: Don't take any product that claims to contain anabolic steroids or steroid-like substances. It's also a good idea to talk to your doctor about any products you've taken or are thinking about taking, especially if you're concerned about any of the ingredients.

Finally, FDA says you should contact a doctor if you've taken a muscle-building product and experience symptoms that may be linked, such as:

  • Nausea.
  • Weakness or fatigue.
  • Fever.
  • Stomach pain.
  • Chest pain.
  • Shortness of breath.
  • Yellowing of the skin or eyes (jaundice).
  • Brown or discolored urine.

Read FDA's consumer alert to learn more.

Read more breaking news Related stories

This Week in Health e-newsletter

Get the week's top health stories in your inbox every Friday.